Winter Storm, Lucas
- When
- January 26, 7:00 PM EST to January 27, 12:00 PM EST
- Where
- Lucas forecast zone
- Property damage
- $350,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
An area of low pressure moved across Northwest Ohio early on January 27th and moved over the west end of Lake Erie during the middle part of the morning. Freezing rain associated with the low began during the evening of the 26th and continued into the 27th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved across Northwest Ohio early on January 27th and moved over the west end of Lake Erie during the middle part of the morning. Freezing rain associated with the low began during the evening of the 26th and continued into the 27th. Some snow mixed with the freezing rain beginning during the early morning hours. The precipitation tapered off around midday. Ice accumulations of at least one quarter inch along with one or two inches of snow were reported across much of Lucas, Wood and Ottawa counties. Many accidents resulted from this event. There were also a few reports of downed power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 26, 3:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 310 PM EST MON JAN 26 2004 WINTERY MIX PCPN TO CONT TNGT WITH MNLY IP/ZR...SOME MXD SNOW FAR N. ALSO FAR S MAY CHNG TO R BUT WITH CD TEMPS IN PLACE AND ELY FLOW CONTG OVRNGT WL BE DIFFICULT TO WRM UP. WL KP PCPN MXD OVRNT FOR NOW. AREA MOD ZR/IP MOVD THRU MNN MFD CLE AREA MID AFTN WITH AN TSTMS ALSO BEING OBSRVD. EXPCT MOST PCPN TO BE LGT OVRNGT...IN ADV CAT BUT CUD BE QUITE ICY SOME AREAS. STG S/W MOVG FROM SRN PLAINS TNGT MOVG THRU NRN OH TUE AFTN ERY TUE NITE. ETS/GFS FAIRLY SIMILAR SOLN IN SHORT TERM AND MOVG IT LITTLE FURTHERN N THAN PREV RUNS. WITH CD AIR IN PLACE STILL MXD PCPN TUE MRNG...INCLDG R S- CNTRL AREAS...WILL CHNG TO ALL SNOW. EXPECT HEAVIER SNOW TO BE N AND E CWA. MUCH OF AREA 1 TO 2 INCHES BUT FAR E 2 TO 4 AND FAR NRN AREAS 2 TO 3. STG UVV MTN GETS GOING E TMRW AFTN AND EVNG...AREA WILL HAVE TO BE WATCH FOR UPGRADE TO WRNG BUT ADV COVERS OK NOW. .CLE WATCHES/WARNINGS/ADVISORIES... OH...WINTER WX ADVISORY THRU TUE FOR ALL ZNS. PA...WINTER WX ADVISORY THRU TUE FOR ALL ZNS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 600 AM EST MON JAN 26 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261300- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 600 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY... LOW PRESSURE IN THE LOWER MISSISSIPPI VALLEY MOVING TOWARD OHIO WILL PRODUCE A LIGHT MIXTURE OF FREEZING RAIN...SLEET AND SOME SNOW OVER THE AREA TODAY AND TONIGHT. SNOW ACCUMULATION THROUGH TONIGHT WILL GENERALLY BE AN INCH OR LESS AND MAINLY FOR AREAS CLOSE TO LAKE ERIE. AROUND A TENTH OF AN INCH OF ICING FROM THE FREEZING RAIN IS POSSIBLE FOR THE ENTIRE AREA THROUGH TONIGHT .DAYS TWO THROUGH SEVEN... THE LIGHT MIXTURE WILL CHANGE TO ALL SNOW FROM WEST TO EAST ACROSS THE REGION ON TUESDAY. THE SNOW WILL CONTINUE INTO TUESDAY NIGHT AND TAPER TO SCATTERED SNOW SHOWERS. TOTAL NEW SNOW ACCUMULATION BY LATE TUESDAY NIGHT SHOULD RANGE FROM 2 TO 5 INCHES FOR MOST OF THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADAMS
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386386, 5386387, 5386388.